Pharmaceutical

New labels warn of new risks for diabetes drugs Nesnia, Onglyza

diabetes illus250x03 New labels warn of new risks for diabetes drugs Nesnia, Onglyza The safety labels for the type 2 diabetes drugs Nesnia (alogliptin) and Onglyza (saxagliptin) have been updated to include new warnings for pancreatitis and heart failure.

Nesnia and Onglyza are in a newer class of type 2 diabetes drugs known as dipeptidyl peptidase-4 (DPP-4) inhibitors. Other drugs in this class include Januvia (sitagliptin) and Tradjenta (linagliptin).

The “Warnings and Precautions” section for both Nesnia and Onglyza now include a warning that in post-marketing settings and/or randomized clinical trials, patients have been diagnosed with acute pancreatitis. Pancreatitis is a painful inflammation of the pancreas that can increase the risk for more serious conditions such as pancreatic cancer.

For both drugs, the warnings state that “it is unknown whether patients with a history of pancreatitis are at increased risk for the development of pancreatitis while using” the medications. Both warnings advise that patients should be observed for symptoms of pancreatitis while taking the drugs and if the condition is suspected, therapy should be promptly discontinued and appropriate management initiated.

Clinical trials on heart safety found that patients taking Nesnia or Onglyza were at an increased risk of being hospitalized for heart failure compared to patients on a placebo. Patients with a history of heart failure and a history of renal impairment were at grater risk for heart failure while using these diabetes treatments. The warnings advised that patients be advised of the symptoms of the characteristic symptoms of heart failure and to be instructed to immediately report such symptoms.

Nesnia’s safety label will also include a warning for hepatic effects, some of which can be fatal, “although some of the reports contain insufficient information necessary to establish probable cause,” the new warning states.

Any side effects with these drugs should be reported to the FDA Medwatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA